Michigan, 2004

Damaging Winds in Michigan, August 27, 2004

August 27, 2004 · NWS DTX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 2:06 PM EST, 7 hours 49 minutes earlier.

Area forecast discussion, Aug 27, 2:06 PM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
306 PM EDT FRI AUG 27 2004

.DISCUSSION...
MODELS IN OVERALL AGREEMENT IN DROPPING SURFACE COLD FRONT SOUTH
INTO FORECAST AREA TONIGHT THEN SLOWING IT DOWN OR STALLING IT AS
WEAK WAVES MOVE ALONG FRONT...WITH ENTIRE BOUNDARY THEN SLOWLY
SAGGING SOUTHEAST. PREFER ETA IDEA WITH MORE THAN 1 WEAK WAVE AS
OPPOSED TO SINGLE STRONGER WAVE AS PER GFS...GIVEN RELATIVELY WEAK
SHORTWAVE TROUGH AND WEAK UPPER JET STRUCTURE ALOFT IN THE AREA THIS
WEEKEND. AT 500 MB...ETA/GFS VORTICITY AGAIN INDICATIVE OF
CONVECTIVE COMPLEX DEVELOPING SOUTHWEST OF AREA THEN MOVING MORE
EAST THEN NORTHEAST INTO SOUTHERN LAKES REGION BY SATURDAY
MORNING...AS PER CORFIDI VECTORS. WEAK SYNOPTIC SCALE 500 MB TROUGH
THEN MOVES THROUGH SUNDAY EVENING. FAIRLY ROBUST NORTHERN LAKES
TROUGH MONDAY.

850 TO 700 MB MOISTURE INCREASING TONIGHT...BEST IN SOUTH...GOOD
SATURDAY...LINGERING SATURDAY NIGHT...AND EVEN SUNDAY AS PER
PREFERRED ETA...THEN AGAIN PRIMARILY NORTH OF THE AREA MONDAY WITH
TROUGH. LOWER LEVEL MOISTURE QUITE PLENTIFUL INTO SUNDAY NIGHT...SO
BELIEVE A MOSTLY CLOUDY WEEKEND IS LIKELY. 850 TO 700 MB OMEGA LIFT
GENERALLY MODEST INTO SATURDAY NIGHT...THEN LITTLE OR NONE SUNDAY
AND MONDAY.

850 TO 500 MB QVECTOR CONVERGENCE MODEST TONIGHT THROUGH SATURDAY
NIGHT...LESSENING SUNDAY. MODEL TOTAL FRONTOGENETICAL FORCING MODEST
SATURDAY AND SATURDAY NIGHT...AS PER 850 TO 700 MB LAYER...AS IS
SURFACE CONVERGENCE VICINITY OF COLD FRONT THROUGH SATURDAY. SOME
250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING AT TIMES AS WELL
THROUGH SATURDAY.

VERY UNSTABLE AIR MASS...CURRENT LAPS LIFTED INDICES AROUND MINUS 7
AND CAPES TO AROUND 3500 JOULES...EXPECTED TO SLOWLY STABILIZE WITH
ONSET OF SUNSET TONIGHT...THEN MODEST INSTABILITY SATURDAY INTO
SATURDAY NIGHT CONFINED LARGELY TO SOUTHERN COUNTIES.

GIVEN EXPECTED FRONTAL AND MCS MOVEMENT AND ASSOCIATED CONCENTRATION
OF BEST DYNAMICS SOUTH OF THE FRONT THROUGH SATURDAY...WILL CALL FOR
LIKELY POPS TONIGHT THROUGH SATURDAY SOUTH OF I 69...CHANCE
NORTH...THEN CHANCE POPS SATURDAY NIGHT AND SUNDAY AS PER CURRENT
FORECAST.

MORE ABOUT LATER PERIODS..PRETTY GOOD MODEL CONSENSUS FOR NEXT WEEK.
AT 500 MB...MODELS TENDING STRONGER THAN SEEN YESTERDAY WITH
NORTHERN LAKES SHORTWAVE TROUGH MONDAY...ESPECIALLY GFS...THEN FLOW
STRAIGHTENS OUT TO ZONAL FOLLOWED BY WEAKENING FLOW/RIDGING
ESPECIALLY AFTER MID WEEK. AT THE SURFACE...WEAKENING TROUGH/FRONT
ACROSS NORTHERN LAKES REGION MONDAY...AFTER WHICH TIME HIGH PRESSURE
BUILDS OVERHEAD IN EARNEST AND PERSISTS THROUGH THE WORK WEEK. GIVEN
GFS QPF FIELDS FOR SOUTHEAST MICHIGAN ESSENTIALLY DRY AFTER
SUNDAY...EVEN MONDAY...WILL GO DRY FOR THE ENTIRE WORK WEEK NEXT
WEEK...SUPPORTED BY DECIDEDLY DRIER 1000 TO 500 MB RELATIVE HUMIDITY
FROM SUNDAY NIGHT THROUGH FRIDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Aug 27, 3:39 PM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 PM EDT FRI AUG 27 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281100-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
439 PM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...AND SOME STORMS COULD
BE SEVERE. WIND GUSTS TO 60 MPH AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE. STORMS OVERNIGHT WILL MOVE EAST AROUND 15 MPH.

A COLD FRONT WILL DROP SOUTH INTO SOUTHEASTERN LOWER MICHIGAN
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT. A WARM AND HUMID AIRMASS ALREADY IN PLACE OVER
THE AREA WILL PROVIDE ENOUGH INSTABILITY TO PRODUCE STRONG
TO SEVERE THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY. THERE IS A SLIGHT
CHANCE FOR SEVERE WEATHER...ESPECIALLY SOUTH OF INTERSTATE 69.
THE COLD FRONT WILL SLOWLY CONTINUE TO SAG SOUTH OUT OF MICHIGAN
THROUGH SATURDAY NIGHT...AS WEAK CENTERS OF LOW PRESSURE MOVE ALONG
THE FRONT. THE CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...WILL
EXTEND INTO SATURDAY NIGHT SOUTH OF INTERSTATE 69.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE SUNDAY SOUTH OF INTERSTATE
69...AS THE FRONTAL SYSTEM SLOWLY MOVES AWAY FROM MICHIGAN. AT THIS
TIME...NO SEVERE WEATHER IS ANTICIPATED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

DWD

The radar

The Detroit radar (KDTX), 39 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
August 27, 9:55 PM EST
Where
Macomb County, Sterling Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.567, -83.033

A trained spotter reported tree limbs and power lines down.

Thunderstorm Wind, Macomb

When
August 27, 10:10 PM EST
Where
Macomb County, Roseville
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.500, -82.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414640, 5414641.